Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Wilmington, NC

March 31, 2002Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 2:55 PM EST for Dillon County, South Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 2:55 PM EST (19:55 UTC)
Expired
Mar 31, 2002, 4:00 PM EST
In force
65 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Dillon County, SC

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:10 PM ESTHail 0.75Bingham, SCSherriff's office reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS52 KILM 311955
SVRILM
SCC033-312100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 400 PM EST

* AT 252 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 12 MILES
  WEST OF DILLON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OAK GROVE AT 300 PM
   BINGHAM AT 305 PM
   LITTLE ROCK AT 315 PM

HAIL THE SIZE OF GOLFBALLS OR LARGER... AND WINDS GREATER THAN 58
MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

SRP

LAT...LON 3436 7963 3429 7957 3444 7926 3460 7942

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 31, 1:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EST SUN MAR 31 2002

SEVERE TSTM WATCH FOR PORTIONS OF CWA TILL 7 PM. ALL OF CWA IN
WARM SECTOR AND BOUNDARY BTWN FAY AND RDU IS EARLY FOCUS WITH BETTER
MOISTURE CONVERGENCE. OTHER ACTIVITY BREAKING OUT OVER WRN CWA AND
CNTRL SC AS UPPER LEVEL DIFFLUENCE ENHANCES WITH APPROACHING JET.
CURRENT ZONE WORDING OF OF SVR MENTION AND NEAR 100% POPS. MODELS
FAIRLY SIMILAR IN MOVING SURFACE LOW NE OUT OF N GA TOWARD DELMARVA
REGION BY 06Z TONIGHT. BULK OF UVVS LOOKS TO BE ASSOCIATED WITH VORT
MOVING ACROSS LATE THIS AFTN AND THIS EVENING. FRONT SHOULD BEGIN TO
EXIT COAST NEAR 12Z THEREFORE PCPN ENDING BY THEN. MON SHOULD SEE
RAPID CLEARING AND FAIR WEATHER THROUGH TUE. NOT TOO MUCH
DISCREPANCY WITH TEMPS AS THEY REBOUND WED AHD OF NEXT FRONT.

WED-SUN: NEXT FRONT LOOKS TO MOVE THROUGH LATE WED OR EARLY THU BUT
WILL JUST GO FOR INCREASED CLDNS WED/THU AND NOT REINTRODUCE PCPN.
SLIGHTLY COOLER TEMPS FRI/SAT WITH RETURN FLOW AND NORMAL TEMPS BY
SUN.

CWF: WILL CONTINUE MARGINAL SCA FOR WATERS SINCE LLJ SHOULD MIX DOWN
THIS AFTN AND EVENING. CONDITIONS SHOULD CONTINUE INTO EARLY MON
MORNING.

PRELIMINARY NUMBERS...
FCSTID = 01
ILM   58  73  45  75 /  100  10   0  0
LBT   54  69  41  75 /  100   0   0  0
FLO   56  70  44  77 /  100   0   0  0
MYR   59  72  47  73 /  100  10   0  0

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

RWA

In the hours before

Special weather statement, Mar 31, 11:25 AM EST, 3 hours 30 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1125 AM EST SUN MAR 31 2002

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY MORNING.

A FRONT WILL REMAIN DRAPED NORTH AND WEST OF THE AREA THIS AFTERNOON
AND THIS EVENING. THIS WILL SUPPORT HIGH DEWPOINTS ACROSS THE
AREA...AND ALLOW THE AIRMASS TO BECOME VERY UNSTABLE DUE TO GOOD
HEATING DURING THE AFTERNOON. MEANWHILE...AN UPPER LEVEL DISTURBANCE
AND ITS ASSOCIATED SURFACE LOW WILL MOVE NORTHEAST ALONG THE
FRONT...AND CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT.

AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR
LATER THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 60 MPH ALONG
WITH LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY DOWNPOURS
CONDUCIVE TO LOCALIZED FLOODING IN THE NORMALLY PRONE LOCATIONS.

SKYWARN SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO CLOSELY
MONITOR WEATHER CONDITIONS THROUGH TONIGHT SINCE NETWORK ACTIVATION
MAY BE REQUIRED. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA SHOULD BE ALERT FOR POSSIBLE WATCHES OR
WARNINGS ISSUED THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

SRP
Local storm report, Mar 31, 12:44 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1244 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    MCCOLL                    SC   1.00 INCH HAIL
03/31/02   MARLBORO                       REPORTED BY SPOTTER PEA TO
                                          PING PONG SIZE HAIL.

DL
Local storm report, Mar 31, 12:45 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1245 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1243 PM    1SW MCCOLL                SC   .75 INCH HAIL
03/31/02   MARLBORO                       REPORTED BY PUBLIC DIME
                                          SIZE HAIL

DL
Local storm report, Mar 31, 2:15 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
215 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    LUMBER BRIDGE             NC   60 MPH TSTM WIND GUST
03/31/02   ROBESON                        PUBLIC REPORTED ESTIMATED
                                          60 MPH THUNDERSTORM WIND
                                          GUST.

DL
Local storm report, Mar 31, 2:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
227 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    2 W FLORENCE              SC   .75 INCH HAIL
03/31/02   FLORENCE                       REPORTED BY LAW
                                          ENFORCEMENT DIME SIZE HAIL

DL
Local storm report, Mar 31, 2:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
229 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    3 W FLORENCE              SC   .88 INCH HAIL
03/31/02   FLORENCE                       REPORTED BY SPOTTERS
                                          NICKEL SIZE HAIL

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:37 PM ESTSevere Thunderstorm WarningILMMarlboro38 min
Mar 31, 2:24 PM ESTSevere Thunderstorm WarningILMDarlington, Florence66 min
Mar 31, 2:43 PM ESTSevere Thunderstorm WarningILMMarlboro62 min
Mar 31, 3:05 PM ESTSevere Thunderstorm WarningILMFlorence55 min
Mar 31, 3:29 PM ESTSevere Thunderstorm WarningILMDarlington61 min
Mar 31, 3:58 PM ESTSevere Thunderstorm WarningILMDillon62 min
Mar 31, 4:00 PM ESTSevere Thunderstorm WarningILMFlorence60 min
Mar 31, 4:25 PM ESTSevere Thunderstorm WarningILMMarion65 min
Mar 31, 6:29 PM ESTSevere Thunderstorm WarningILMFlorence61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.